Skip to main content Accessibility help

Optimal dividend strategies for two collaborating insurance companies

  • Hansjörg Albrecher (a1), Pablo Azcue (a2) and Nora Muler (a2)


We consider a two-dimensional optimal dividend problem in the context of two insurance companies with compound Poisson surplus processes, who collaborate by paying each other's deficit when possible. We study the stochastic control problem of maximizing the weighted sum of expected discounted dividend payments (among all admissible dividend strategies) until ruin of both companies, by extending results of univariate optimal control theory. In the case that the dividends paid by the two companies are equally weighted, the value function of this problem compares favorably with the one of merging the two companies completely. We identify the optimal value function as the smallest viscosity supersolution of the respective Hamilton–Jacobi–Bellman equation and provide an iterative approach to approximate it numerically. Curve strategies are identified as the natural analogue of barrier strategies in this two-dimensional context. A numerical example is given for which such a curve strategy is indeed optimal among all admissible dividend strategies, and for which this collaboration mechanism also outperforms the suitably weighted optimal dividend strategies of the two stand-alone companies.


Corresponding author

* Postal address: Department of Actuarial Science, Faculty of Business and Economics, University of Lausanne, CH-1015 Lausanne, Switzerland. Email address:
** Postal address: Departamento de Matematicas, Universidad Torcuato Di Tella, Av. Figueroa Alcorta 7350, C1428BCW Buenos Aires, Argentina.


Hide All
[1] Albrecher, H. and Lautscham, V. (2015). Dividends and the time of ruin under barrier strategies with a capital-exchange agreement. Anal. Inst. Actuarios Espaoles 3, 130.
[2] Albrecher, H. and Thonhauser, S. (2009). Optimality results for dividend problems in insurance. Rev. R. Acad. Cien. Ser. A Math. 103, 295320.
[3] Asmussen, S. and Albrecher, H. (2010). Ruin Probabilities (Adv. Ser. Statist. Sci. Appl. Prob. 14), 2nd edn. World Scientific, Hackensack, NJ.
[4] Avanzi, B. (2009). Strategies for dividend distribution: a review. N. Amer. Actuarial J. 13, 217251.
[5] Avram, F., Palmowski, Z. and Pistorius, M. (2008). A two-dimensional ruin problem on the positive quadrant. Insurance Math. Econom. 42, 227234.
[6] Avram, F., Palmowski, Z. and Pistorius, M. R. (2008). Exit problem of a two-dimensional risk process from the quadrant: exact and asymptotic results. Ann. Appl. Prob. 18, 24212449.
[7] Azcue, P. and Muler, N. (2005). Optimal reinsurance and dividend distribution policies in the Cramér–Lundberg model. Math. Finance 15, 261308.
[8] Azcue, P. and Muler, N. (2013). Minimizing the ruin probability allowing investments in two assets: a two-dimensional problem. Math. Meth. Operat. Res. 77, 177206.
[9] Azcue, P. and Muler, N. (2014). Stochastic Optimization in Insurance. Springer, New York.
[10] Badescu, A., Gong, L. and Lin, S. (2015). Optimal capital allocations for a bivariate risk process under a risk sharing strategy. Preprint, University of Toronto.
[11] Badila, E. S., Boxma, O. J. and Resing, J. A. C. (2015). Two parallel insurance lines with simultaneous arrivals and risks correlated with inter-arrival times. Insurance Math. Econom. 61, 4861.
[12] Crandall, M. G. and Lions, P.-L. (1983). Viscosity solutions of Hamilton–Jacobi equations. Trans. Amer. Math. Soc. 277, 142.
[13] Czarna, I. and Palmowski, Z. (2011). De Finetti's dividend problem and impulse control for a two-dimensional insurance risk process. Stoch. Models 27, 220250.
[14] De Finetti, B. (1957). Su un'impostazione alternativa della teoria collettiva del rischio. In Transactions XVth Congress of Actuaries, Vol. 2, Mallon, New York, pp. 433443.
[15] Gerber, H. U. (1969). Entscheidungskriterien für den zusammengesetzten Poisson-prozess. Schweiz. Aktuarver. Mitt. 1, 185227.
[16] Gerber, H. U. and Shiu, S. W. (2006). On the merger of two companies. N. Amer. Actuarial J. 10, 6067.
[17] Ivanovs, J. and Boxma, O. (2015). A bivariate risk model with mutual deficit coverage. Insurance Math. Econom. 64, 126134.
[18] Kulenko, N. and Schmidli, H. (2008). Optimal dividend strategies in a Cramér–Lundberg model with capital injections. Insurance Math. Econom. 43, 270278.
[19] Loeffen, R. L. (2008). On optimality of the barrier strategy in de Finetti's dividend problem for spectrally negative Lévy processes. Ann. Appl. Prob. 18, 16691680.
[20] Loeffen, R. L. and Renaud, J.-F. (2010). De Finetti's optimal dividends problem with an affine penalty function at ruin. Insurance Math. Econom. 46, 98108.
[21] Radner, R. and Shepp, L. (1996). Risk vs. profit potential: a model for corporate strategy. J. Econom. Dynam. Control 20, 13731393.
[22] Schmidli, H. (2008). Stochastic Control in Insurance. Springer, London.
[23] Soner, H. M. (1986). Optimal control with state-space constraint. I. SIAM J. Control Optimization 24, 552561.
[24] Thonhauser, S. and Albrecher, H. (2007). Dividend maximization under consideration of the time value of ruin. Insurance Math. Econom. 41, 163184.


MSC classification

Related content

Powered by UNSILO

Optimal dividend strategies for two collaborating insurance companies

  • Hansjörg Albrecher (a1), Pablo Azcue (a2) and Nora Muler (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.